Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 11, NWS Pocatello, ID

April 26, 202011 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 26, 2020, 1:53 PM MDT for 11 counties in Idaho. It took effect at Apr 27, 2020, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2020, 1:53 PM MDT (19:53 UTC)
In effect from
Apr 27, 2020, 10:00 AM MDT
Expired
Apr 27, 2020, 9:00 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Jefferson County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 15 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2738 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WWUS75 KPIH 261953
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
153 PM MDT Sun Apr 26 2020

IDZ051-052-054-055-058-271100-
/O.NEW.KPIH.WI.Y.0011.200427T1600Z-200428T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
Oakley, Inkom, McCammon, Downey, and Lava Hot Springs
153 PM MDT Sun Apr 26 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Snake River Plain, South-central Highlands, and the
  Interstate 86 and 15 corridor from Raft River to Pocatello to
  Blackfoot.

* WHEN...Beginning around 10 AM and reaching its peak between 1 
  PM and 4 PM and then decreasing between 6 PM and 9 PM MDT 
  Monday.

* IMPACTS...Gusty winds coupled with recently turned agricultural
  land will produce blowing dust. Some areas along the Interstate
  86 and 15 corridor may see visibility reduced to 1/4 mile at
  times creating hazardous driving conditions. Gusty winds may
  also blow around unsecured objects. Tree limbs could be blown
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
876 
WWUS75 KPIH 270929
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
329 AM MDT Mon Apr 27 2020

IDZ051-052-054-055-058-272100-
/O.CON.KPIH.WI.Y.0011.200427T1600Z-200428T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
Oakley, Inkom, McCammon, Downey, and Lava Hot Springs
329 AM MDT Mon Apr 27 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Snake River Plain, South-central Highlands, and the 
  Interstate 86 and 15 corridor from Raft River to Pocatello to 
  Blackfoot.

* WHEN...Beginning around 10 AM and reaching its peak between 1 
  PM and 4 PM and then decreasing between 6 PM and 9 PM MDT 
  Monday.

* IMPACTS...Gusty winds coupled with recently turned 
  agricultural land will produce blowing dust. Some areas along 
  the Interstate 86 and 15 corridor may see visibility reduced 
  to 1/4 mile at times creating hazardous driving conditions. 
  Gusty winds may also blow around unsecured objects. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
153 
WWUS75 KPIH 272007
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
207 PM MDT Mon Apr 27 2020

IDZ051-052-054-055-058-280300-
/O.CON.KPIH.WI.Y.0011.000000T0000Z-200428T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
Oakley, Inkom, McCammon, Downey, and Lava Hot Springs
207 PM MDT Mon Apr 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Snake River Plain, South-central Highlands, and the 
  Interstate 86 and 15 corridor from Raft River to Pocatello to 
  Blackfoot.

* WHEN...Reaching its peak between 1 PM and 4 PM and then 
  decreasing between 6 PM and 9 PM MDT Monday.

* IMPACTS...Gusty winds coupled with recently turned 
  agricultural land will produce blowing dust. Some areas along 
  the Interstate 86 and 15 corridor may see visibility reduced 
  to 1/4 mile at times creating hazardous driving conditions. 
  Gusty winds may also blow around unsecured objects. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
072 
WWUS75 KPIH 280248
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
848 PM MDT Mon Apr 27 2020

IDZ051-052-054-055-058-280400-
/O.EXP.KPIH.WI.Y.0011.000000T0000Z-200428T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
Oakley, Inkom, McCammon, Downey, and Lava Hot Springs
848 PM MDT Mon Apr 27 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have weakened. The wind advisory is allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 26, 1:38 PM MDT, 15 minutes earlier.

Area forecast discussion, Apr 26, 1:38 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
138 PM MDT Sun Apr 26 2020

.SHORT TERM...Tonight through Tuesday night. Early afternoon
satellite imagery was showing a low pressure trough over CNTRL
Canada with the SRN extent of the trough axis clearing east into
Wyoming resulting in drier conditions shifting from west to east
across SE Idaho. There may yet be enough heating this afternoon
coupled with lingering moisture along the Wyoming border to support
a shower or two but for the most part the precipitation is done for
this event. We continue to see wind speeds in the Lower Snake River
Plain flirting with lake-wind advisory conditions. At this time it
looks like a marginal event and thus we will not be issuing an
Advisory but will post a special statement as a heads up for folks.
Looking further north and west, we see the next low pressure system
rotating east through the NE Pacific. One well defined disturbance
rotating through the base of the trough off the Washington coast is
expected to rotate into Vancouver Island late tonight and then east
along the Canadian border Monday while attending clouds and
precipitation advance from west to east across the CNTRL and ERN
mountains late tonight and Monday. There appears to be enough
instability to support at least a slight chance mention of
thunderstorms across the ERN mountains Monday afternoon and evening.
A cold-frontal passage will sweep east through the region Monday
morning resulting in slightly cooler temperatures and windy
conditions. As a result, a Wind Advisory has been issued for a large
part of the Snake River Plain. A ridge of high pressure is expected
to amplify along the NW coast Monday night into Tuesday bringing dry
and stable conditions to the region along with the start of a
warming trend (more on that below). Huston

.LONG TERM...Wed through next Sun night. By Wed afternoon the upper
level ridge is breaking down to allow a weak to moderate impulse
through the mean west to northwest flow. This means precipitation
threat by Wed night, continuing all day Thu, and wrapping up late
Thu night/Fri morning. However, the ECMWF and GFS are very different
in the amount of precipitation, with the GFS much wetter. So have
toned down PoPs except for the central Idaho mountains and the
Island Park "corner" of the forecast area. For Fri through Sat
afternoon, there is little agreement among the operational guidance,
with the ECMWF holding off on the progression of a trough and
leaving conditions dry, while the GFS brings in precipitation and a
weak impulse. But by Sat night and into Sun night, fairly good
agreement on a more significant low moving in and bring
precipitation. All mentions of precipitation include a threat of
thunderstorm activity, even all night Thu night. At least the Wed
night to Thu night feature doesn't appear to bring the howling wind,
which will be a welcome break. Even with the cloudiness,
temperatures are staying above normal for highs. And of course the
cloud cover will keep overnight lows mild except for Fri night--
although that depends on which model solution is the better fit.
Since ECMWF does better on spring lows, am believing the drier ECMWF
solution a little bit more. Messick
&&

.AVIATION...Morning guidance indicated less threat of precipitation
this afternoon, likely due to more stable conditions than previous
expectations. So have eliminated VC comments for all but KDIJ.
However, winds are coming in stronger than previous thinking, so
having wind peak at 20G30KT for KIDA and KPIH. Also, KSUN south wind
has struggled, as upper level winds if they can mix down would
counter the south wind. Meanwhile KDIJ appears to continue with a
southerly component. CIGs do not return until tomorrow morning with
the next shortwave impulse. It arrives during the morning and is
expected to kick up the winds mainly, and by afternoon should be in
the 25G35KT range, from the southwest to west, for KBYI and KPIH.
KIDA should be more 20G30KT due to sheltering and lack of
channeling. KDIJ and KSUN a little more difficult to forecast. No
threat to CIG or VSBY seen, but possible TSRA at KIDA and KDIJ, as
it is yet another impulse riding down the northwesterly flow.
However, in subsequent model runs, would not be surprised if the
area expands to include KPIH. Messick
&&

.HYDROLOGY...Recent warmth is continuing to produce a snow melt
response on lower elevation watersheds across the eastern mountains.
Willow Ck located above Ririe Res and the Blackfoot River above the
Reservoir are both running at or near flood stage. A modest
fluctuation in temperatures is expected over the next couple of days
which will likely maintain the current response of these water sheds
whereas the much warmer temperatures expected by mid-week will boost
the hydrologic activity. Thus the Advisory for Willow Creek and the
Warning for the Blackfoot River will continue through Monday and
perhaps into a good chunk of next week until we see decreasing
runoff in these reaches with warming temperatures which would
be a sign that the snow pack is playing out for the season. Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM MDT Monday through 9 PM MDT Monday for
IDZ051-052-054-055-058.

Flood Warning for the Blackfoot River above the Blackfoot
Reservoir and Flood Advisory for Willow and Tex Creeks above the
Ririe Reservoir through Monday afternoon.
&&

In the hours before

Special weather statement, Apr 26, 12:49 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1249 PM MDT Sun Apr 26 2020

IDZ054-262245-
Lower Snake River Plain ID-
1249 PM MDT Sun Apr 26 2020

...NEAR LAKE WIND CONDITIONS ACROSS AMERICAN FALLS RESERVOIR
THROUGH ABOUT 7 PM MDT THIS EVENING...

At 1243 PM MDT, winds speeds of 17 to 22 mph were recorded around
American Falls Reservoir. Winds speeds of this level may produce
moderate chop across the reservoir and may pose a risk for smaller
recreational boaters. Marginal lake wind conditions will likely
persist through 7 PM MDT this evening before winds begin to taper
off.

Locations impacted include...
American Falls Reservoir.

LAT...LON 4297 11254 4276 11286 4280 11293 4307 11271
TIME...MOT...LOC 1843Z 180DEG 0KT 4292 11277

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:49 PM MDTSpecial Weather StatementPIHPower4 hr
Apr 26, 4:27 PM MDTSpecial Weather StatementPIHPower3 hr

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.